Research

Single point gradient blow-up and nonuniqueness for a third-order nonlinear dispersion equation


Reference:

Galaktionov, V. A., 2011. Single point gradient blow-up and nonuniqueness for a third-order nonlinear dispersion equation. Studies in Applied Mathematics, 126 (2), pp. 103-143.

Related documents:

This repository does not currently have the full-text of this item.
You may be able to access a copy if URLs are provided below. (Contact Author)

Official URL:

http://dx.doi.org/10.1111/j.1467-9590.2010.00499.x

Abstract

A basic mechanism of a formation of shocks via gradient blow-up from analytic solutions for the third-order nonlinear dispersion PDE from compacton theory u(t) = (uu(x))(xx) in R x R+, (1) is studied. Various self-similar solutions exhibiting single point gradient blow-up in finite time, as t -> T- < infinity, with locally bounded final time profiles u(x, T-), are constructed. These are shown to admit infinitely many discontinuous shock-type similarity extensions for t > T, all of them satisfying generalized Rankine-Hugoniot's condition at shocks. As a consequence, the nonuniqueness of solutions of the Cauchy problem after blow-up is detected. This is in striking difference with general uniqueness-entropy theory for the 1D conservation laws such as (a partial differential equation, PDE, Euler's equation from gas dynamics) u(t) + uu(x) = 0 in R x R+, (2) created by Oleinik in the middle of the 1950s. Contrary to (1) and not surprisingly, self-similar gradient blow-up for (2) is shown to admit a unique continuation. Bearing in mind the classic form (2), the NDE (1) can be written as (-D-x(2))(-1) u(t) + uu(x) = 0 (aconservation law in H-1(R)), (3) with the standard linear integral operator (-D-x(2))(-1) > 0. However, because (3) is a nonlocal equation, no standard entropy and/or BV-approaches apply (moreover, the x-variations of solutions of (3) is increasing for BV data u(0)(x)).

Details

Item Type Articles
CreatorsGalaktionov, V. A.
DOI10.1111/j.1467-9590.2010.00499.x
DepartmentsFaculty of Science > Mathematical Sciences
RefereedYes
StatusPublished
ID Code23083

Export

Actions (login required)

View Item